Guam, 2015

Tropical Storm in Guam, March 11 to 16, 2015

March 11 to 16, 2015 · NWS GUM · 4 events in 4 counties and zones

Tropical Storm Bavi (03W) moved across Micronesia between March 11th and March|16th. The storm did cause some damages across the region and may have sunk an 83-foot fishing vessel.

The toll

Deaths
9
Injuries
0
Property damage
$2.1 million
Crop damage
$100,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GUM wrote it up.

Tropical Storm Bavi (03W) moved across Micronesia between March 11th and March|16th. The storm did cause some damages across the region and may have sunk an 83-foot fishing vessel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before the first event at Mar 10, 8:51 PM UTC, 8 hours 9 minutes earlier.

Area forecast discussion, Mar 10, 8:51 PM UTC, 8 hours 9 minutes before
AREA FORECAST DISCUSSION...RESENT
NATIONAL WEATHER SERVICE TIYAN GU
651 AM CHST WED MAR 11 2015

.SYNOPSIS...NORTHEAST WINDS AND A FEW SHOWERS PREVAIL ACROSS
THE MARIANAS THIS MORNING. ONLY ISOLATED SHOWERS ARE EXPECTED
THROUGH MOST OF THE WEEK.

&&

.DISCUSSION...
TWEAKED WINDS FOR THE NEAR TERM AS THEY SEEMED HIGHER THAN
OBSERVATIONS...OTHERWISE NO CHANGES WERE MADE TO THE FORECAST.
THIS MORNING WINDS AT THE 2 KFT LEVEL ON THE VAD WERE 18 KNOTS.
THE 12Z SOUNDING LAST NIGHT AT 2 KFT HAD WINDS OF 19 KNOTS.
SCATTEROMETER PASS MISSED THE MARIANAS BUT HINTED AT NORTHEAST
WINDS OF 10 TO 15 KNOTS OVER THE AREA. EXPECT NORTHEAST WINDS OF
10 TO 15 MPH TODAY PERSISTING THROUGH THURSDAY. WINDS ARE EXPECTED
TO INCREASE FRIDAY.

SOUNDING DATA SHOWED MOISTURE HAS INCREASED A LITTLE SINCE YESTERDAY.
00Z TUESDAY SOUNDING DATA RECORDED A PERCIPITABLE WATER INDEX
(PWI) OF 1.30 INCHES AND BY 12Z IT HAD INCREASED TO 1.35 INCHES.

RADAR IMAGERY THIS MORNING SHOWED A FEW SHOWERS MOVING ACROSS
THE LOCAL AREA AND RAIN WAS RECORDED AT THE WEATHER OFFICE.
ISOLATED SHOWERS ARE EXPECTED THROUGH SATURDAY NIGHT. TRADE-WIND
CONVERGENCE WILL BRING MOSTLY CLOUDY SKIES THURSDAY AND THURSDAY
NIGHT.

&&

.MARINE...
OBSERVATIONS THIS MORNING FROM THE RITIDIAN AND IPAN BUOY INDICATED
SEAS AT AROUND 5 TO 7 FEET. AN EAST SWELL WILL PERSIST THROUGH
THE FORECAST. A NORTH SWELL IS EXPECTED TO ENTER THE AREA
THURSDAY. EACH SWELL AND THE WIND WAVES WILL INCREASE A LITTLE BY
FRIDAY WHICH SHOULD CAUSE AN INCREASE IN THE COMBINED SEAS TO 6 TO
8 FEET.

&&

.TROPICAL SYSTEMS...
AGAIN THE BIG QUESTION REMAINS WHAT WILL HAPPEN TO THE CIRCULATION
OVER EASTERN MICRONESIA. THIS CIRCULATION REMAINS CLOSE TO WHERE
IT HAS BEEN THAT LAST FEW DAYS AND THAT IS SOUTH OF MAJURO.

GFS...ECMWF AND NAVGEM ALL CONTINUE TO DEVELOP THIS FEATURE INTO
AT LEAST A TROPICAL DEPRESSION AND POSSIBLY A TROPICAL STORM. ON
SUNDAY THE MODELS HINTED THAT THE CIRCULATION WOULD PASS EITHER
CLOSE TO OR SOUTH OF GUAM. ON MONDAY THEY AGREED ON THE SYSTEM
PASSING NORTH OF SAIPAN. TODAY'S MODEL ITERATIONS ARE BACK TO THE
SOUTHERN ROUTE. GFS SHOW THE CIRCULATION PASSING OVER THE ROTA
CHANNEL SUNDAY. ECMWF HAS IT PASSING JUST SOUTH OF GUAM SUNDAY
NIGHT. THE NAVGEM 06Z RUN HAD IT PASSING OVER GUAM THEN THE 12Z
RUN HAD IT PASSING SOUTH OF GUAM MONDAY. AS CAN BE SEEN BY THESE
EXAMPLES THE FORECAST IS IN FLUX. EVEN IF THE SYSTEM REMAINS A RUN
OF THE MILL CIRCULATION EXPECT SOME RAIN. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT THROUGH MONDAY.
EVEN A WEAK CIRCULATION WOULD PUMP UP THE WINDS VIA AN INCREASED
PRESSURE GRADIENT. EXPECT BREEZY CONDITIONS FOR SUNDAY AND MONDAY
AT THE VERY LEAST. BECAUSE OF THE GREAT UNCERTAINTY IN TRACK AND
INTENSITY FORECAST...RESIDENTS OF THE MARIANAS SHOULD KEEP UP ON
THE LATEST FORECAST AS PROJECTIONS MAY CHANGE.

&&

.EASTERN MICRONESIA...
INVEST AREA 97W IS STILL SPINNING IN PLACE SOUTH OF MAJURO NEAR
5N172E. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS REMAIN SPREAD
ACROSS THE MARSHALL ISLANDS THIS MORNING WITH HEAVIEST WEATHER
SEEN IN IR SATELLITE OVER BUTARITARI AND TARAWA AND NORTH OF
MAJURO. MODELS STILL SHOW 97W EVENTUALLY WILL BEGIN HEADING OUT OF
THE MARSHALLS TOWARDS THE NORTHWEST AND WEST- NORTHWEST...PASSING
JUST NORTH OF KOSRAE...POHNPEI AND CHUUK AS IT APPROACHES THE
MARIANAS LATE THIS WEEKEND. WINDS AND SEAS WERE BUMPED UP JUST A
LITTLE FOR EACH OF THESE ISLANDS FOR THE PASSAGE OF 97W. FOR
NOW...HEAVIEST WEATHER IS EXPECTED TO KEEP TO THE NORTH OF
KOSRAE...POHNPEI AND CHUUK THROUGH THE WEEKEND. BUT AS IS THE
CASE...WE ARE STILL EARLY IN THE GAME AND 97W HAS YET TO MAKE ITS
MOVE...THEREFORE CONSIDERABLE UNCERTAINTY REMAINS IN THE MID-RANGE
FORECAST FOR EACH OF THESE LOCATIONS. WILL CONTINUE TO KEEP A
CLOSE WATCH ON 97W AND ITS EFFECTS ACROSS MICRONESIA.

A HIGH SURF WARNING HAS BEEN ISSUED FOR EAST-FACING REEFS AT
MAJURO. SURF WILL REACH DANGEROUS LEVELS OF 15 FEET OR GREATER
TODAY ALONG EAST-FACING EXPOSURES. SOME INUNDATION OF LOW-LYING
AREAS IS POSSIBLE AROUND TIMES OF HIGH TIDE THE NEXT COUPLE DAYS.
ALSO AT MAJURO...A HIGH SURF ADVISORY WAS ISSUED FOR NORTH FACING
REEFS. AT KOSRAE...HIGH SURF ADVISORY REMAINS IN EFFECT FOR NORTH
AND EAST- FACING REEFS. A BROAD SWATH OF FRESH TO STRONG WINDS
NEAR MAJURO NORTHWARD TO WAKE ISLAND AND EASTWARD WILL MAINTAIN
HIGHER SEAS AND SURF THE NEXT SEVERAL DAYS. SEAS WILL REMAIN
HAZARDOUS TO SMALL CRAFT THE NEXT FEW DAYS AT MAJURO WITH COMBINED
SEAS OF 11 TO 14 FEET THROUGH TONIGHT...THEN GRADUALLY SUBSIDING
TO BETWEEN 9 AND 11 FEET BY SATURDAY. ALTIMETRY SHOWS SEAS OF AT
LEAST 10 TO 14 FEET HAVE SPREAD ACROSS THE MARSHALL ISLANDS WITH
HIGHER SEAS NEAR AND NORTH OF THE NORTHERN ATOLLS. DEPENDING ON
THE DEVELOPMENT OF 979W...SEAS MAY BECOME HAZARDOUS TO SMALL CRAFT
THURSDAY OR FRIDAY AT KOSRAE...POHNPEI AND CHUUK.

&&

.WESTERN MICRONESIA...
DISCUSSION FOR CHUUK IS INCLUDED IN THE EASTERN MICRONESIA
DISCUSSION DUE TO SIMILAR SYNOPTIC PATTERN.

WESTERN MICRONESIA REMAINS DRY WITH MODERATE NORTHEAST TRADES.
LITTLE CHANGE WAS NEEDED AS FORECAST PROGNOSIS REMAINS UNCHANGED.
A DRY NEAR-TERM WILL GIVE WAY TO A LITTLE MORE MOISTURE NEAR THE
WEEKEND AS THE BROAD CIRCULATION OF 97W APPROACHES THE MARIANAS
AND BEGINS TO HAVE A LITTLE MORE INFLUENCE OVER THE WEATHER AT YAP
AND KOROR. MODELS STILL PASS 97W TO THE NORTH OF BOTH LOCATIONS
EARLY NEXT WEEK.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...NONE.
MARIANAS WATERS...NONE.
&&

ZIOBRO/M. AYDLETT

In the hours before

Special weather statement, Mar 11, 2:00 AM UTC, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
1200 PM CHST WED MAR 11 2015

PMZ172-173-174-181-120200-
CHUUK-POHNPEI-KOSRAE-MAJURO-
1200 PM CHST WED MAR 11 2015

...TROPICAL DISTURBANCE IS DEVELOPING IN THE MARSHALL ISLANDS...

A TROPICAL DISTURBANCE IS CENTERED ABOUT 80 MILES SOUTH OF MAJURO
NEAR 6N172E. AS THIS DISTURBANCE STRENGTHENS AND TRACKS SLOWLY
TOWARD THE NORTHWEST...IT WILL BRING GUSTY WINDS AND LOCALLY HEAVY
RAINFALL TO THE MARSHALL ISLANDS THROUGH THURSDAY NIGHT AND TO
KOSRAE AND POHNPEI STATES THROUGH FRIDAY.

AT MAJURO AND AILINGLAPLAP...EAST WINDS OF 15 TO 25 MPH WITH GUSTS
TO 35 MPH WILL TURN TOWARD THE SOUTHEAST THIS AFTERNOON. WINDS WILL
DECREASE TO 10 TO 20 MPH BY THURSDAY NIGHT. 3 TO 5 INCHES OF
ADDITIONAL RAINFALL IS EXPECTED THROUGH THURSDAY NIGHT ALTHOUGH THE
HEAVIEST RAIN WILL BE THIS AFTERNOON AND THIS EVENING.

AT WOTJE AND KWAJALEIN...NORTHEAST WINDS OF 20 TO 30 MPH WILL
GRADUALLY TURN EAST THIS AFTERNOON AND INCREASE TO BETWEEN 25 AND
35 MPH WITH HIGHER GUSTS IN HEAVIER SHOWERS. WINDS TURN TO THE
SOUTHEAST AND DECREASE TO BETWEEN 15 AND 25 MPH BY THURSDAY NIGHT.
ADDITIONAL HEAVY RAINFALL OF 3 TO 5 INCHES IS POSSIBLE THROUGH
THURSDAY NIGHT. THE HEAVIEST RAIN WILL BE THROUGH THIS EVENING.

AT UTIRIK AND ENEWETAK...EAST-NORTHEAST WINDS OF 15 TO 25 MPH WILL
TURN EAST-SOUTHEAST AND INCREASE TO 25 TO 35 MPH WITH UP TO 2 TO 4
INCHES OF RAIN THROUGH THURSDAY NIGHT.

AT KOSRAE...PINGELAP...MOKIL AND POHNPEI...NORTH WINDS OF 10 TO 20
MPH WILL GRADUALLY TURN TOWARD THE WEST. THIS WILL HAPPEN ON
THURSDAY AT KOSRAE...THURSDAY NIGHT AT MOKIL AND PINGELAP...AND ON
FRIDAY AT POHNPEI...PAKIN AND OROLUK. THE HEAVIEST RAINFALL IS
EXPECTED TODAY AT THESE LOCATIONS BEFORE MOST OF THE SHOWERS AND
THUNDERSTORMS MOVE FARTHER NORTH THURSDAY.

AT CHUUK...NORTHEAST WINDS OF 10 TO 20 MPH WILL GRADUALLY TURN
TOWARD THE NORTHWEST ON FRIDAY NIGHT...THEN THE SOUTHWEST ON
SATURDAY. THE LATEST COMPUTER MODELS INDICATE THE HEAVIEST SHOWERS
AND THUNDERSTORMS WILL TRACK NORTH OF CHUUK LATE FRIDAY AND SATURDAY
BUT ANY SMALL CHANGE IN FORECAST TRACK COULD BRING HEAVY RAINFALL TO
CHUUK LATE THIS WEEK.

SEAS ACROSS THE MARSHALL ISLANDS CONTINUE TO BUILD. SEAS OF 12 TO 14
FEET WILL RISE HIGHER AND PEAK AROUND 17 FEET EARLY THIS
AFTERNOON...THEN REMAIN NEAR THIS LEVEL THROUGH THIS EVENING.
COMBINED SEAS COULD PEAK AT 20 FEET AT KWAJALEIN. SEAS THIS HIGH
WILL LIKELY RESULT IN COASTAL INUNDATION. SEAS ARE EXPECTED TO
REMAIN AT 7 TO 9 FEET NEAR KOSRAE. AT POHNPEI...SEAS OF 7 TO 9 FEET
WILL CONTINUE THROUGH THURSDAY...THEN BUILD TO OVER 10 FEET
FRIDAY...AND COULD POSSIBLY REACH 15 FEET. SEAS OF 6 TO 8 FEET AT
CHUUK WILL BEGIN TO BUILD THURSDAY ARE EXPECTED TO PEAK EARLY
SATURDAY AT 12 TO 14 FEET. SEAS WILL BEGIN TO SUBSIDE OVER THE
WEEKEND ACROSS EASTERN MICRONESIA. INTER-ISLAND TRAVEL IS HIGHLY
DISCOURAGED FOR THE NEXT SEVERAL DAYS.

THERE REMAINS UNCERTAINTY REGARDING THE MOVEMENT AND DEVELOPMENT OF
THIS DISTURBANCE. PLEASE STAY INFORMED ON THIS DEVELOPING WEATHER
SITUATION...AND IF POSSIBLE POSTPONE MARINE ACTIVITIES OR INTER-
ISLAND TRAVEL. LISTEN FOR UPDATES FROM YOUR NATIONAL WEATHER SERVICE
AND LOCAL EMERGENCY MANAGEMENT OFFICES.

WILLIAMS

Event by event

4 tropical storm. Local standard time, as filed.

Tropical Storm, Marshall Islands

When
March 11, 3:00 PM GST to March 13, 12:00 AM GST
Where
Marshall Islands forecast zone
Deaths
9 direct, 0 indirect
Property damage
$2.0 million
Crop damage
$100,000
Reported by
Newspaper

On the night of the 9th of March, scatterometer data indicated a circulation south of Majuro near 4N172E. By the afternoon of the 11th it had moved to about 80 miles south of Majuro. By that night the circulation increased it's distance from Majuro and gained enough strength to become Tropical Depression 03W.

The pressure gradient between the Tropical Depression and an area of high pressure to the north generated higher winds (25 to 35 kts) across Eastern Micronesia.|According to WSO Majuro, Ujae, an atoll about 80 miles west of Kwajalein, got quite a bit of wind. It was reported that there was damage to breadfruit trees and a few houses were knocked down. The highest sustained wind speed on Majuro was 26 mph with a gust to 35 mph. By the morning of the 12th, the depression being located 115 miles south-southwest of Kwajalein Atoll gained more strength to become Tropical Storm Bavi. Kwajalein reported small tree damage on the 12th. The highest sustained wind observed on Kwajalein was 36 mph with a gust to 47 mph. The damage across Kwajalein amounted to over $1 million. It was reported that roofs were destroyed on four buildings, and some old steel structures were made too dangerous to use. There was also some coastal flooding and considerable wind damage on Ebeye, an islet 1-2 miles north of the Army Base, and the location where the local national population that works at the Army Base lives. There were no monetary estimates of the damages there.

High seas and winds associated with Tropical Storm Bavi possibly claimed a fishing vessel. An 83-foot fishing vessel, the Clearwater 02, was reported overdue. The ship reportedly went missing with nine people aboard while en route to Majuro for offload on the 12th. Clearwater 02 is a Federated States of Micronesia-flagged vessel with one Marshallese and eight Chinese nationals aboard. The ship was fairly new, being built in 2001. A Coast Guard aircraft searched 49,837 square miles totaling 44 search hours. Ten good Samaritan vessels also assisted in search efforts. A Navy P-3 Orion airplane from U.S. Navy 7th Fleet searched Thursday (11th) and Friday(12th) |covering an additional 8,747 square miles. Good Samaritan vessels recovered 34 fishing floats labeled CW02 224 miles east of Majuro. Two life rings marked Clearwater 02 were located by one of the fishing vessels searching |114 miles southeast of Kwajalein on Tuesday (17th) and Friday (20th). Debris from the vessel was sighted in the vicinity of Ailinglaplap and Namu atolls, an area directly in the westerly track of Bavi.

Tropical Storm, Guam

When
March 15, 12:00 AM GST to March 16, 8:00 AM GST
Where
Guam forecast zone
Property damage
$50,000
Reported by
Official NWS Observations

After leaving eastern Micronesia, Tropical Storm Bavi continued to travel west and eventually threatened the Marianas. Upper-level wind shear caused the storm to decouple resulting in the low-level circulation passing across Guam on the night of the 15th.

The highest wind speed on Guam , both sustained and gust was reported at the |Apra Harbor Tide Gage. On the night of the 15th, the gauge recorded a NNW wind of 46 mph at 1936 ChST and a gust to 59 mph at 1954 ChST. The lowest Sea Level Pressure recorded was 995.8 hPa at 2115 ChST.

Tropical Storm Bavi caused sporadic power outages and minor tree damage on Guam.

Tropical Storm, Rota

When
March 15, 12:00 AM GST to March 16, 8:00 AM GST
Where
Rota forecast zone
Property damage
$50,000
Reported by
Official NWS Observations

Tropical Storm Bavi continued to travel west and eventually threatened the Marianas. |Upper-level wind shear caused the storm to decouple resulting in the low-level circulation passing across Guam on the night of the 15th.

On Rota, the highest sustained winds were recorded at the airport with a north wind of 35 mph being observed at 1752 ChST. The highest wind gust on Rota was 52 mph observed by an automated weather observing station at 1800 ChST. the lowest Sea Level Pressure recorded at the automated weather station was 995.6 hPa at 1800 ChST.

Tropical Storm, Saipan

When
March 15, 12:00 AM GST to March 16, 8:00 AM GST
Where
Saipan forecast zone
Property damage
$50,000
Reported by
Official NWS Observations

Tropical Storm Bavi continued to travel west and eventually threatened the Marianas. |Upper-level wind shear caused the storm to decouple resulting in the low-level circulation passing across Guam on the night of the 15th. A band of showers associated with the system moved far to the north over Tinian and Saipan. |Tropical Storm Bavi caused sporadic power outages and minor tree damage on Tinian and Saipan.

The rain band that moved across Tinian and Saipan on the 15th, combined with a pressure gradient between Bavi and high pressure to the north of the rain band, generated high winds across these islands.

On Tinian the highest sustained wind was 66 mph at 1650 ChST and the highest gust observed was 69 mph at 1630 ChST. The lowest Sea Level Pressure recorded at an automated weather observing station was 997.3 hPa. The same automated weather observing station recorded 4.69 inches of rain from the 15th through the 16th.

On Saipan the highest sustained wind speed and gust was recorded at the airport on the 15th. The maximum sustained wind was 46 mph at 1734 ChST and the highest gust was 72 mph observed at 1604 ChST. Rainfall for The 15th at the airport was 3.03 inches while 3.69 inches was reported at Capital Hill.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tropical Storm, Marshall Islands2015-03-12MaleBoatingDirect
Tropical Storm, Marshall Islands2015-03-12MaleBoatingDirect
Tropical Storm, Marshall Islands2015-03-12MaleBoatingDirect
Tropical Storm, Marshall Islands2015-03-12MaleBoatingDirect
Tropical Storm, Marshall Islands2015-03-12MaleBoatingDirect
Tropical Storm, Marshall Islands2015-03-12MaleBoatingDirect
Tropical Storm, Marshall Islands2015-03-12MaleBoatingDirect
Tropical Storm, Marshall Islands2015-03-12MaleBoatingDirect
Tropical Storm, Marshall Islands2015-03-12MaleBoatingDirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Guam in 2015Every state in 2015This day in weather historyWarnings in Guam, March 2015The 2015 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579251, 579254, 579255, 579256.